Cold/Wind Chill, Cook
- When
- January 6, 3:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
An 82 year old woman was found dead in her mobile home. The furnace in her home was turned off.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An 82 year old woman was found dead in her mobile home. The furnace in her home was turned off. The low temperature the morning she was found was -3F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 6, 12:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1220 PM CST TUE JAN 6 2004 .DISCUSSION CONCERNING THE 400 AM GRIDS/ZFP: A BROAD UPPER TROUGH WILL DOMINATE THE UPPER MIDWEST WHILE UPPER RIDGE BUILDS OVER WEST COAST. THIS WILL SET UP A NW FLOW REGIME ALLOWING THE FIRST SGFNT INTRUSION OF ARCTIC AIR OVER REGION. A WEAK S/WV WL DROP OUT OF SWRN CANADA ON THURSDAY BRINGING THE NEXT CHANCE FOR MEASURABLE SNOW TO THE CWA. BY THE WEEKEND...THE UPPER RIDGE WILL HAVE PROGRESSED EWD OVER THE CNTRL PLAINS AND WILL ALLOW FOR SOME MODERATION OF TEMPERATUES TO SEASONALBY NORMAL LEVELS. A WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 15Z. CLEAR SKIES AND SNOW COVER OVER MUCH OF THE CWA HAS ALLOWED TEMPS TO DROP NEAR OR BELOW ZERO. COMBINED WITH 10 TO 15KT WINDS...THIS WILL DRIVE WIND CHILLS BELOW -20F...EXCEPT FOR THE SERN COUNTIES WHICH DID NOT HAVE SGFNT SNOW COVER. EVEN SO...THE SERN COUNTIES WILL STILL SEE DANGEROUSLY LOW WIND CHILLS TO -10F. MODEL GUIDANCE IN GOOD AGREEMENT THROUGH THE SHORT TERM ON TIMING OF THE NEXT SHORT WAVE DROPPING SEWD OUT OF SWRN CANADA. THIS SYSTEM WL MOVE THROUGH THE AREA ON THURS AND HAS THE POTENTIAL TO BRING ANOTHER ROUND OF MEASURABLE SNOW TO THE CWA. HOWEVER...EVEN WITH A BIT OF WARM ADVECTION AHEAD OF SYSTEM...THE AIRMASS WILL BE STILL BE COLD AND DRY ENOUGH TO KEEP THE SNOW MORE CRYSTALINE THAN THE RECENT WET/HEAVY SNOW. && .AVIATION DISCUSSION REGARDING 18Z TAFS: TIGHT FLOW ACORSS NRN IL TODAY BETWEEN STRONG ANTICYCLONE OVER NE OKLA AND PASSING SHORT WAVE THROUGH SRN CAN. PRES RISE/FALL PATTERN SUGGESTS PRIMARY SFC TROUGH LINE FROM DVN NWD THROUGH CENTRAL WISC AT MIDDAY. WSW WINDS AT TAF SITES CONTG THROUGH MOST OF THE AFTN WITH SOME GUSTS IN LOW 20S. WINDS SHUD BECOME MORE WEST OR EVEN WNW TOWARD OR AFTER SUNSET WITH A LITTLE GUSTINESS FOR A FEW HRS BEFORE DYING DOWN. SKIES CLEAR IN DRY ARIMASS AND SOME COLD ADVECTION. KML && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...WIND CHILL ADVISORY TUE MORNING. IN...WIND CHILL ADVISORY TUE MORNING. LK MICH...GALE WARNING TDA AND TONIGHT. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1000 AM CST TUE JAN 6 2004
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-072230-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
1000 AM CST (1100 AM EST) TUE JAN 6 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AND THURSDAY
AND AGAIN LATER SATURDAY INTO MONDAY. BOTH SITUATIONS INVOLVE WEAK
SYSTEMS AND NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
LMZ740>746-766-062230-
WINTHROP HARBOR TO NEW BUFFALO-
LAKE MICHIGAN-
1000 AM CST TUE JAN 6 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT FOR THE
ILLINOIS AND INDIANA NEARSHORE WATERS.
A GALE WARNING IS IN EFFECT FOR TODAY AND TONIGHT ON THE ILLINOIS
AND INDIANA OPEN WATERS OF LAKE MICHIGAN. FREEZING SPRAY MAY BE
ENCOUNTER TOWARD MID LAKE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
NWS CHICAGO WEBPAGE:
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2004-01-06 | 82 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382883.